Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Austin/San Antonio, TX

May 4, 2018Bexar County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 4, 2018, 9:29 AM CDT for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 9:29 AM CDT (14:29 UTC)
Expired
May 4, 2018, 10:04 AM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 19 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:34 AM CDTTSTM WND DMG1 E Bulverde, TXDAMAGE PICTURE ON TWITTER OF A LARGE BUSINESS SIGN BLOWN DOWN FROM BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS54 KEWX 041429
SVREWX
TXC029-091-187-041530-
/O.NEW.KEWX.SV.W.0060.180504T1429Z-180504T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
929 AM CDT FRI MAY 4 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Guadalupe County in south central Texas...
  North central Bexar County in south central Texas...
  Central Comal County in south central Texas...

* Until 1030 AM CDT

* At 928 AM CDT, a severe thunderstorm was located over Bulverde, or
  14 miles northwest of Selma, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Braunfels, Schertz, Canyon Lake, Bulverde, Garden Ridge, Santa
  Clara, Smithson Valley, Timberwood Park, Spring Branch, Anhalt,
  Startzville, Sattler, Specht Store, Freiheit, Solms, Gruene and
  Honey Creek State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2985 9804 2960 9807 2969 9855 2984 9849
      2987 9805
TIME...MOT...LOC 1428Z 277DEG 23KT 2976 9844 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

PLATT
2 follow-up statements
045 
WWUS54 KEWX 041452
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
952 AM CDT FRI MAY 4 2018

TXC029-041502-
/O.CAN.KEWX.SV.W.0060.000000T0000Z-180504T1530Z/
Bexar TX-
952 AM CDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEXAR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2985 9804 2960 9807 2969 9832 2985 9839
      2987 9805
TIME...MOT...LOC 1452Z 277DEG 23KT 2974 9826 

$$

TXC091-187-041530-
/O.CON.KEWX.SV.W.0060.000000T0000Z-180504T1530Z/
Guadalupe TX-Comal TX-
952 AM CDT FRI MAY 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR WEST CENTRAL GUADALUPE AND SOUTHEASTERN COMAL COUNTIES...

At 952 AM CDT, a severe thunderstorm was located 7 miles southeast of
Smithson Valley, or 8 miles west of New Braunfels, moving east at 25
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
New Braunfels, Schertz, Canyon Lake, Smithson Valley, Freiheit,
Solms, Gruene, Startzville and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2985 9804 2960 9807 2969 9832 2985 9839
      2987 9805
TIME...MOT...LOC 1452Z 277DEG 23KT 2974 9826 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

PLATT
827 
WWUS54 KEWX 041504
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1004 AM CDT FRI MAY 4 2018

TXC091-187-041514-
/O.CAN.KEWX.SV.W.0060.000000T0000Z-180504T1530Z/
Guadalupe TX-Comal TX-
1004 AM CDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GUADALUPE AND
SOUTHEASTERN COMAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and 
heavy rain are still possible with this thunderstorm.

LAT...LON 2985 9804 2960 9807 2969 9832 2985 9839
      2987 9805
TIME...MOT...LOC 1502Z 277DEG 23KT 2973 9817 

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:05 AM CDT, 24 minutes earlier.

Area forecast discussion, May 4, 9:05 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
905 AM CDT Fri May 4 2018

.UPDATE...
Just sent an update to re-trend conditions through 00Z. The main
changes were to include mention of severe storms along and east of
I-35 for this morning, and lower high temps 1-4 F areawide due to
the rain and extensive cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  60  82  60  87 / 100  50  10   0   0
Austin Bergstrom Intl Airport  74  60  81  57  86 / 100  60  10   0   0
New Braunfels Muni Airport     74  61  81  58  86 / 100  60  10   0   0
Burnet Muni Airport            71  56  80  56  86 / 100  40  10   0   0
Del Rio Intl Airport           77  62  87  62  91 /  80  30  10   0   0
Georgetown Muni Airport        72  58  81  56  85 / 100  50  10   0   0
Hondo Muni Airport             74  61  83  57  87 / 100  60  10   0   0
San Marcos Muni Airport        74  60  82  57  86 / 100  60  10   0   0
La Grange - Fayette Regional   75  63  81  58  86 /  80  60  20   0   0
San Antonio Intl Airport       74  62  82  60  87 / 100  60  10   0   0
Stinson Muni Airport           76  63  82  60  86 / 100  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...26
Hazardous weather outlook, May 4, 4:05 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
405 AM CDT Fri May 4 2018

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
405 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of strong storms is expected to move through South Central
Texas throughout the day today. The primary concern with this line
of storms will be heavy rainfall and localized flash flooding,
however hail and gusty straight line winds will be possible as
well. Generally, one to three inches of rainfall are expected, but
isolated amounts of 5 to 6 inches may be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Local storm report, May 4, 7:22 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 NNE LEAKEY            29.74N 99.75W
05/04/2018                   REAL               TX   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 83 ROUGHLY 1 MILE
            NORTH OF LEAKEY. HAIL ALSO REPORTED, UNKNOWN
            SIZE.

&&

JR
Local storm report, May 4, 7:40 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             4 N LEAKEY              29.79N 99.77W
05/04/2018  M1.25 INCH       REAL               TX   PUBLIC

&&

JR
Special weather statement, May 4, 8:00 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
800 AM CDT FRI MAY 4 2018

TXZ171-172-188-190-041345-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
800 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...SOUTHEASTERN
LLANO...NORTHEASTERN GILLESPIE AND SOUTHWESTERN BURNET COUNTIES UNTIL
845 AM CDT...

At 758 AM CDT, Doppler radar was tracking a strong thunderstorm over
Willow City, or 13 miles northeast of Fredericksburg, moving east at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Round Mountain, Granite Shoals, Horseshoe Bay,
Meadowlakes, Stonewall, Highland Haven, Spicewood, Blowout, Sandy,
Willow City, Longhorn Cavern State Park, Cypress Mill, Eckert,
Pedernales Falls State Park, Cottonwood Shores, Sunrise Beach
Village, LBJ National Historical Park and Highway 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 9812 3035 9818 3022 9872 3043 9880
      3072 9830
TIME...MOT...LOC 1258Z 251DEG 36KT 3037 9868

PLATT
Special weather statement, May 4, 8:44 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
844 AM CDT FRI MAY 4 2018

TXZ187-189-204>207-041430-
Guadalupe TX-Comal TX-Bexar TX-Medina TX-Bandera TX-Kendall TX-
844 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...WEST CENTRAL GUADALUPE...SOUTHWESTERN
KENDALL...BEXAR AND SOUTHWESTERN COMAL COUNTIES UNTIL 930 AM CDT...

At 844 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mico, or 13 miles north of Castroville, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Boerne,
Selma, Castroville, Stinson Municipal Airport, San Antonio Int
Airport, Randolph AFB, Leon Valley, Helotes, Fair Oaks Ranch, Kirby,
Alamo Heights, Windcrest, Terrell Hills, Garden Ridge and Shavano
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2940 9910 2981 9889 2963 9818 2912 9842
TIME...MOT...LOC 1344Z 286DEG 31KT 2956 9890

PLATT
Special weather statement, May 4, 9:19 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
919 AM CDT FRI MAY 4 2018

TXZ205>207-041500-
Guadalupe TX-Comal TX-Bexar TX-
919 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE...NORTH
CENTRAL BEXAR AND COMAL COUNTIES UNTIL 1000 AM CDT...

At 919 AM CDT, Doppler radar was tracking a strong thunderstorm over
Timberwood Park, or 13 miles north of San Antonio Int Airport, moving
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
New Braunfels, Schertz, Cibolo, Selma, Canyon Lake, Fair Oaks Ranch,
Bulverde, Garden Ridge, Marion, Santa Clara, Guadalupe River State
Park, Smithson Valley, Timberwood Park, Spring Branch, Anhalt,
Startzville, Bracken, Specht Store, Freiheit and Solms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2970 9865 2986 9850 2983 9804 2954 9810
TIME...MOT...LOC 1419Z 286DEG 33KT 2973 9849

PLATT
Local storm report, May 4, 9:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             4 NNW LEAKEY            29.79N 99.78W
05/04/2018  E1.25 INCH       REAL               TX   COCORAHS

&&

JWZ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:32 PM CDTSpecial Weather StatementEWXDimmit58 min
May 3, 8:28 PM CDTSpecial Weather StatementEWXKinney62 min
May 3, 8:30 PM CDTSpecial Weather StatementEWXDimmit60 min
May 3, 8:43 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde41 min
May 3, 9:11 PM CDTSpecial Weather StatementEWXZavala64 min
May 3, 9:42 PM CDTSpecial Weather StatementEWXDimmit63 min
May 3, 10:14 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
May 3, 10:40 PM CDTSpecial Weather StatementEWXKinney50 min
May 3, 10:52 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick34 min
May 3, 10:56 PM CDTSpecial Weather StatementEWXMaverick49 min
May 3, 11:18 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde57 min
May 3, 11:19 PM CDTSpecial Weather StatementEWXReal56 min
May 3, 11:51 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
May 4, 12:16 AM CDTSpecial Weather StatementEWXUvalde44 min
May 4, 12:39 AM CDTSpecial Weather StatementEWXReal66 min
May 4, 12:48 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde3 hr
May 4, 1:58 AM CDTAreal Flood AdvisoryEWXBandera, Kerr3 hr
May 4, 2:19 AM CDTSpecial Weather StatementEWXVal Verde56 min
May 4, 2:37 AM CDTSevere Thunderstorm WarningEWXVal Verde53 min
May 4, 3:10 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 4, 3:23 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde67 min
May 4, 4:29 AM CDTSevere Thunderstorm WarningEWXEdwards61 min
May 4, 5:17 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 4, 5:25 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr50 min
May 4, 5:39 AM CDTSpecial Weather StatementEWXEdwards51 min
May 4, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Real45 min
May 4, 6:09 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
May 4, 6:40 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real, Uvalde65 min
May 4, 7:07 AM CDTAreal Flood AdvisoryEWXReal3 hr
May 4, 7:10 AM CDTSpecial Weather StatementEWXGillespie50 min
May 4, 7:46 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina, Uvalde59 min
May 4, 8:00 AM CDTSpecial Weather StatementEWXBlanco45 min
May 4, 8:21 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano, Real, Uvalde3 hr
May 4, 8:44 AM CDTSpecial Weather StatementEWXBexar46 min
May 4, 8:45 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis60 min
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Kendall3 hr
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 9:19 AM CDTSpecial Weather StatementEWXComal41 min
May 4, 9:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis3 hr
May 4, 9:47 AM CDTSpecial Weather StatementEWXTravis43 min
May 4, 10:29 AM CDTFlash Flood WarningEWXHays, Travis3 hr
May 4, 11:44 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson3 hr
May 4, 11:50 AM CDTSpecial Weather StatementEWXWilliamson25 min
May 4, 11:55 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
May 4, 12:07 PM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 1:32 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.